Jul 3, 2014

How Two Legal Drugs Caused My Hemorrhagic Stroke

Pittsburgh, PA, is the magical land of good health where people embark on a journey just to be here, with Pittsburgh's reputation of new discoveries and treatments. Just today, I heard about a doctor who gave a man an artificial lung machine in a unit no bigger than a BLT sandwich.

Pittsburgh is where I found out stuff I didn't know, like my upcoming surgery on July 14 with the famed Dr. Dane Wukich, foot and ankle expert extraordinaire, to correct my drop foot, (or foot drop), where the tendons and muscles are not working enough to pull the ankle up. I want to run the Marathon--any Marathon--so I have to get my ankle working. (But that's another story for another day).

Today, I learned even more stuff. I took Coumadin, the blood thinner, from the start of my stroke over 5 years ago until now. I had loads of doctors then, and the communication between them was, at best, lousy. So I was on Coumadin until today when the well-known hematologist, Dr. Dhaval R. Mehta, who took lots of tests last month, figured out that I didn't need Coumadin anymore.

"No Coumadin?" I asked.

"No, you're done," the doc replied.

"Do I have to ween off of it?" 

"No, you're done," he said again. "Somewhere down the line, you should have been taken off Coumadin," Dr. Mehta said.

I was satisfied with Dr. Mehta's response but not with the last part. Somebody screwed up. But he had all the test results and I listened intently. But there was still a piece missing: why did I have the stroke? I was the picture of health: low cholesterol, low blood pressure, a non-smoker, no diabetes, a runner. So I put together some of my research as well.

This is my own theory. Avelox, an antibiotic, could result in clots as the side effect of that drug. I was in the hospital two weeks before I had my stroke in 2009 for an ear infection. So the ear doctor in Philadelphia put me on Avelox, and as a result, I got clots in both legs and I went to the ER because of the pain. 

The ER doctor admitted me and I was put on Lovenox, a low-molecular form of Heparin, to break up the clots. (Now here's where the story gets interesting). As a result of being on Heparin, I developed Heparin-induced thrombocytopenia (HIT), a serious side effect that may occur when one is being treated with heparin.

HIT can lead to low blood platelet counts, which I had. My platelet count went down to 18,000 and a normal platelet count is around 237,000 per mcL in men and 266,000 per mcL in women. 

HIT occurs in about 3% of people who are treated with heparin. HIT is more likely to occur with use of higher doses of heparin, but HIT can also be caused by very small heparin doses, including the amount used to flush intravenous catheters. So the very drug that was supposed to help me gave me HIT.

HIT is sometimes referred to as “heparin allergy." However, this is not correct terminology because it is not a true allergy. In most cases, the body makes antibodies to protect us from infections. The immune system in some people, for some reason the docs haven't figured out yet, makes antibodies in response to treatment with heparin. 

After the antibodies bind to the platelets, they are removed together with the platelets from the blood stream, resulting in a low platelet count.  Thus, HIT. And HIT can cause bleeding in the brain. Thus, a hemorrhagic stroke. 

Again, it's my own theory. So no more weekly blood tests, now that my taking Coumadin has ended. No more worrying about Vitamin K and cranberries, the substances that determined, in part, my Partial Thromboplastin Time (PTT) blood result. 

I celebrated by going home and having a turkey sandwich without the leafy greens (Vitamin K). Tomorrow, as the celebration continues, I will have cranberry juice. This weekend, I'm going to have some wine. Alcohol wasn't allowed with Coumadin. 

It took me over 5 years to discover that my taking Coumadin is finally over. I am satisfied with Dr. Mehta's decision. And the mystery of why I got a stroke has ended, to my way of thinking. Two legal drugs.... You never know.